PURPOSE:Venous thromboembolism (VTE) threatens hospitalized patients. The long-term sequellae of deep vein thrombosis (DVT) and pulmonary embolism (PE) can cause serious complications. Recurrent VTE, postthrombotic syndrome (PTS), chronic thromboembolic pulmonary hypertension (CTPH), and anticoagulant-associated major bleeding episodes place patients at risk for poor quality of life, morbidity, and death. Few data are available on the burden of these VTE complications to the U.S. healthcare system. By developing and applying a probability model to the U.S. Healthcare Cost and Utilization Project (HCUP) database, we estimated the incidence of recurrent VTE, PTS, CTPH, and anticoagulant-associated major bleeding that arises from hospitalized patients with VTE.
METHODS:We queried the HCUP database, using diagnostic and surgical procedural codes to identify medical and surgical patients at risk for VTE. We applied a decision tree model that contained VTE event rates, prophylaxis prescribing rates, and the probabilities of recurrent VTE, PTS, CTPH, and major bleeding derived from published literature. The model estimated events in a single year (2003) plus recurrences stemming from events during the prior 5 years.
RESULTS:From more than 11 million hospitalized U.S. patients at risk annually, we estimated a total of 381,782 symptomatic VTE cases per year: 203,968 medical and 177,814 surgical. We estimated an annual recurrent VTE frequency of 37,871 cases in medical patients and 33,014 cases in surgical patients . As a consequence of acute VTE, we project an annual burden of 52,627, 1,852, and 72,242 cases of PTS, CTPH, and major anticoagulant-associated bleeding events, respectively. VTE events and their sequellae affect approximately 4 of every 100 patients.
CONCLUSION:Our study shows that patients stricken with VTE remain at risk for further complications, including recurrent VTE, PTS, CTPH, and anticoagulant-associated major bleeding, over the ensuing 5 years.
CLINICAL IMPLICATIONS:Recurrent VTE, PTS, CTPH, and anticoagulant-associated major bleeding occur frequently as a consequence of initial acute VTE. These long-term findings provide clinicians with an additional rationale to prescribe VTE prophylaxis, which will reduce the risk of developing long-term complications from VTE.
DISCLOSURE:John Fanikos, Consultant fee, speaker bureau, advisory committee, etc. I have served as a consultant and am a member of the Speakers Bureau for sanofi-aventis; No Product/Research Disclosure Information